Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 277, NWS Lincoln, IL

August 26, 2003Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 26, 2003, 7:44 PM CDT for Schuyler County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 7:44 PM CDT (00:44 UTC)
Expired
Aug 26, 2003, 8:45 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2299 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 270044
SVRILX
ILC169-270145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
744 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 845 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUNTSVILLE...OR ABOUT 18 MILES WEST OF
  RUSHVILLE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKLYN
  LITTLETON
  RUSHVILLE

OTHER LOCATIONS IN THIS WARNING INCLUDE...CAMDEN AND RAY.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4029 9091 4017 9092 4011 9070 4007 9066
          4002 9051 4023 9047

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:30 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 26, 2:30 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT TUE AUG 26 2003

SEVERAL FORECAST PROBLEMS TO DEAL WITH DURING THE NEXT WEEK.

MAIN FORECAST PROBLEM NEXT 24 HOURS IS WEAK FRONTAL BOUNDARY THAT IS
SAGGING SOUTH OVER SOUTHERN WISCONSIN AS OF 19Z. ALSO...PREFRONTAL
TROF EXTENDS FROM CHICAGO AREA SOUTHWESTWARD INTO SERN IA. ACTIVITY
THAT FIRED ALONG THIS BOUNDARY IN THE CHICAGO AREA HAS MOVED INTO
INDIANA THIS AFTERNOON. REST OF IL REMAINS DRY AND HOT WITH LITTLE
IN THE WAY OF CLOUDS.

MODELS ARE HANDLING THIS SYSTEM PRETTY WELL AND WENT WITH A BLEND OF
ETA/GFS. FRONT TO CONTINUE MOVING SOUTH AND WILL MOVE INTO CWA AFTER
00Z. WEAK S/W OVER KS AND NWRN MO TO MOVE ALONG BONDARY INTO IL THIS
EVENING...BUT WITH WAVE WEAKENING...LOSS OF DAYTIME HEATING AND
MOISTURE RATHER LIMITED...LOWERED LIKELY POPS BACK INTO CHANCE
CATAGORY ALONG AND N OF I-70. PCPN TO SPREAD SOUTH OF I-70 AFTER
MIDNIGHT.

BOUNDARY STALLS OVER SRN IL ON WEDNESDAY AND UNCERTAINTY OF WHERE IT
WILL STALL AT...KEPT CHANCE POPS OVER ALL OF CWA ALL DAY...BEFORE
TAPERING OFF WEDNESDAY EVENING.

A BREAK IN THE PRECIPITATION ON THURSDAY STILL A GOOD BET...EVEN
WITH BOUNDARY MOVING BACK NORTH OVER CWA AS A WARM FRONT. FEEL THAT
MORE SIGNIFICANT DYNAMICS WILL BE WITH NEXT FRONTAL SYSTEM THAT WILL
DEVELOP OVER THE NORTHERN PLAINS AND APPROACH IL THURSDAY EVENING.

RWS/TRWS TO CONTINUE OVER CWA THURSDAY NIGHT AND FRIDAY UNTIL FRONT
MOVES INTO SRN IL LATE FRIDAY NIGHT. BUT CHANGES ARE IN STORE FOR
THE FORECAST FOR SATURDAY AND EARLY SUNDAY. GFS...MRF AND CANADIAN
CONTINUE TO SHOW MAIN UPPER LEVEL TROF SWINGING THRU MIDWEST
SATURDAY...CAUSING BOUNDARY TO MOVE BACK INTO CWA WITH ANOTHER ROUND
OF PCPN DURING THE DAY SATURDAY...CONTINUING SATURDAY NIGHT...BEFORE
EXITING SUNDAY MORNING. ADDED CHANCE POPS TO ALL OF CWA FOR THIS
TIME PERIOD. THEN CWA FINALLY DRIES OUT AND COOLS OFF FOR THE REST
OF THE HOLIDAY WEEKEND.

AS FOR TEMPS...MADE MINOR ADJUSTMENTS TO GOING TEMPS. HOTEST DAY WAS
TODAY...BUT WILL STILL SEE WARM TEMPS WEDNESDAY AND
THURSDAY...BEFORE DROPPING INTO THE 70S AND LOWER 80S FOR THE
WEEKEND.

ISC GRIDS SENT EARLIER.

.ILX...NONE.

BYRD
Hazardous weather outlook, Aug 26, 11:21 AM CDT, 8 hours 23 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1121 AM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND NORTH OF I-70. THE MAIN SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THIS IS A RESULT OF A
FRONTAL BOUNDARY MOVING SOUTH INTO CENTRAL ILLINOIS AND COLLIDING
WITH A VERY UNSTABLE AIR MASS.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT LATER TODAY AND
OVERNIGHT...THE COMBINATION OF AFTERNOON TEMPERATURES IN THE MIDDLE
90S AND DEW POINT TEMPERATURES FROM 70 TO 75 DEGREES...WILL DRIVE HEAT
INDEX VALUES TO NEAR 105 DEGREES IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ANOTHER THREAT FOR SCATTERED THUNDERSTORMS ACROSS
PARTS OF CENTRAL ILLINOIS ON WEDNESDAY AS THE FRONTAL BOUNDARY
REMAINS CLOSE TO THE STATE.  AT THIS TIME...IT APPEARS THE SEVERE
WEATHER THREAT ACROSS CENTRAL ILLINOIS WILL BE LIMITED DURING THE
DAY. A STRONG COLD FRONT IS FORECAST TO PUSH ACROSS THE REGION LATE
THURSDAY INTO FRIDAY...BRINGING WITH IT ANOTHER THREAT FOR MORE
ORGANIZED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
IT APPEARS THE PRIMARY THREAT TIME WOULD BE FROM 3 TO 8 PM IN AREAS
ALONG AND NORTH OF INTERSTATE 72...WITH LOCATIONS TO THE SOUTH OF
INTERSTATE SEEING THE ACTIVITY BETWEEN 800 PM AND MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:31 PM CDTSevere Thunderstorm WarningILXScott59 min
Aug 26, 9:49 PM CDTSevere Thunderstorm WarningILXMorgan56 min
Aug 26, 9:55 PM CDTSevere Thunderstorm WarningILXMorgan50 min
Aug 26, 10:24 PM CDTSevere Thunderstorm WarningILXScott51 min
Aug 26, 10:46 PM CDTSevere Thunderstorm WarningILXMorgan44 min
Aug 27, 3:06 AM CDTSevere Thunderstorm WarningILXMorgan54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.